Aug 28, 2012
Dear Dr. Young, I am a 63 year old man who tested positibe in May for HIV, after not having been tested since 1999. My cd4 count was 174, which to me indicates I had been infected for perhaps years, yet my viral load was 497,000 which indicates perhaps a more recent acute infection. Can you explain this anomaly? By the way, after one month on Atripla MY CD4 WAS 223, vl was 3050 and percentage went from 16% to 23%. Thank you very much.
| Response from Dr. Young
Hello and thanks for posting.
One really can't use either a CD4 or viral load to accurately time how long you've been infected. While in general terms, people infected longer have lower CD4s and higher viral loads, people who are *very* recently infected (ie., seroconverting) also have very high viral loads.
I don't think that there's any confusion about your pair of labs- the lower CD4 count is indeed consistent with a somewhat longer period of infection. It's not unusual (indeed, it's an ominous sign) at all to see people with AIDS-defining CD4s to have high HIV viral loads like yours.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Do I Wait To Get Tested After Sex With A Prostitute?
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Balls After Mutual Masturbation Sign Of HIV AIDS
- Itchy Skin After Precum Touching Vagina Sign Of HIV AIDS
- Psoriasis After Masturbation Worried I Have HIV
- Rash After Licking Genital Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.